Alabama, 2009

Flash Flood and Damaging Wind in Alabama, September 15, 2009

September 15, 2009 · NWS MOB · 2 events in 1 county or zone

Numerous strong to severe thunderstorms move gradually west to east across South Central Alabama during the mid to late evening hours, producing wind damage and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Numerous strong to severe thunderstorms move gradually west to east across South Central Alabama during the mid to late evening hours, producing wind damage and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 15, 1:58 PM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 15, 1:58 PM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT TUE SEP 15 2009

.SHORT TERM REMAINDER OF AFTERNOON INTO WEDNESDAY...UPPER LEVEL
ANALYSIS SHOWS A PERSISTENT LOW PRESSURE SYSTEM/TROF TO OUR
WEST...OVER THE ARK-LA-TEX REGION. AROUND THIS LOW...A LARGE CYCLONIC
ENVELOPE EXISTS FROM THE SOUTHERN PLAINS THROUGH THE DEEP SOUTH AND
INTO THE SOUTHEAST. DEEP LAYER MOISTURE REMAINS UNCHANGED WITH
PWAT=>2 TO 2.25. WATER VAPOR IMAGERY DOES SHOW A REGION OF
DARKENING...SIGNIFYING DRIER AIR ALOFT...SPREADING EASTWARD ACROSS
THE GULF COAST IN THE WAKE OF A MID LEVEL DISTURBANCE THAT WAS MOVING
ACROSS THE SOUTHEAST. THE DRIER AIR ALOFT WILL ACT TO DESTABILIZE THE
LOCAL ENVIRONMENT SUPPORTING ADDITIONAL CONVECTIVE INITIATION THROUGH
THE REMAINDER OF THE AFTERNOON. A FEW STORMS COULD CONTAIN BRIEF
STRONG WIND GUSTS IN EXCESS OF 35 MPH...LOCALLY HEAVY RAINS OF 1 TO 2
INCHES IN AN HOURS TIME AND DANGEROUS CLOUD TO GROUND LIGHTNING.
STORMS HAVE BEEN MAKING STEADY NORTHEAST PROGRESS AROUND 25 MPH.
ALTHOUGH STORMS WILL BE EFFICIENT HEAVY RAIN PRODUCERS...CONSIDERING
THE STORM MOTION AND LATEST COVERAGES PER RADAR...THE THREAT OF FLASH
FLOODING IS MITIGATED OVER ANY ONE AREA.

EXPECT CONVECTION TO BE DIURNALLY DRIVEN IN OCCURRENCE WITH LOWER
COVERAGES HEADING INTO TONIGHT THEN COVERAGES INCREASING ON
WEDNESDAY. LITTLE CHANGE TO TEMPERATURES. /10

.LONG TERM THURSDAY THROUGH TUESDAY...BROAD AREA OF LOW PRESSURE
OVER THE ARK-LA-TEX AND ARK-LA-MISS REGIONS LOOKS TO HANG AROUND THROUGH
SATURDAY...BEFORE BLOCKING HIGH PRESSURE SYSTEM TO ITS NORTH MOVES OFF
TO THE EAST. AS A RESULT...NO SIGNIFICANT CHANGE TO CURRENT SYNOPTIC
PATTERN ACROSS THE REGION CAN BE EXPECTED THROUGH THE WORK WEEK. THUS...
WE WILL CONTINUE TO DEAL WITH THE PASSAGE OF SHWRS/TSTMS. COVERAGES
LOOK TO BE DIURNALLY DRIVEN W/BEST COVERAGES PROGGED TO OCCUR DURING
THE DAYTIME HOURS...WHEN BETTER INSTABILITY ALONG WITH WEAK FORCING
ALOFT IS REALIZED. BETTER RAINFALL TOTALS WILL LIKELY OCCUR OVER
SOUTHERN SECTIONS OF THE CWFA DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS...SHIFTING WELL INLAND OR OVER NORTHERN SECTIONS OF
THE CWFA DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN
CONCERNS BEING ACCUMULATED RAINFALL ACROSS THE FORECAST AREA AND THE
TIMING OF EACH MID LEVEL IMPULSE ROUNDING THE BASE OF MAIN UPPER LOW
TO THE WEST.

THERE ARE INDICATIONS THAT THE LOW OPENS UP AND LIFTS OUT TO THE
NORTHEAST BY SUNDAY AS NEXT UPPER TROF DIGS SOUTHEAST OUT OF THE
PLAINS. COULD SEE A SURFACE FRONT EASING INTO THE AREA BY THE END OF
MEDIUM RANGE. STILL LOOKS TO REMAIN UNSETTLED WITH CHANCES OF TSTMS
CONTINUING TO CLOSE OUT THE MEDIUM RANGE. EXCEPT FOR SOME COSMETIC
CHANGES/BLENDING BETWEEN LAND/SEA INTERFACE...WILL MAKE NO OTHER CHANGES
TO LATEST TEMPERATURE GRIDS. 10/32

&&

.AVIATION 18Z FCST ISSUANCE...SCATTERED SHOWERS AND THUNDERSTORMS...
OCCASIONALLY FORMING SHORT LINES WILL MOVE SOUTHWEST TO NORTHEAST
ACROSS THE AREA THROUGH THE AFTERNOON. BRIEF PERIODS OF IFR
CONDITIONS WITH THE STRONGER STORMS AND SOME STRONG WIND GUSTS
POSSIBLE. MVFR GENERALLY SHORT LIVED IN AND NEAR THE VICINITY OF
SHOWERS AND LESS INTENSE THUNDERSTORMS. A FEW SPOTS OF DENSE FOG
AROUND LATE TONIGHT TOWARD SUNRISE...GENERALLY INLAND AREAS.
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN WEDNESDAY MORNING WITH
BRIEF PERIODS OF IFR/MVFR IN AND NEAR THESE. /11

&&

.MARINE...MADE LITTLE CHANGE TO THE ONGOING MARINE FORECAST. MOST
ALL THE GUIDANCE KEEPS THE SURFACE LOW TO THE WEST OF THE FORECAST
AREA THE REMAINDER OF THE WEEK. THIS KEEPS A SOUTHERLY WIND OVER THE
MARINE AREA AND WITH THE CLOSE PROXIMITY OF THE LOW...EXPECT THE
WINDS TO BE A BIT HIGHER OVER THE WESTERN SECTIONS. WAVE HEIGHTS
MOSTLY 3 TO 4 FEET THROUGH THE PERIOD WITH HIGHER WAVES AND STRONGER
WINDS IN AND NEAR SHOWERS AND THUNDERSTORMS...OCCASIONALLY FORMING
LINES THAT WILL MOVE FROM SOUTHWEST TO NORTHEAST. SURFACE LOW WEAKENS
BY SUNDAY AS A SURFACE RIDGE BUILDS WEST ACROSS THE NORTHERN GULF OF
MEXICO...THIS WILL MAINTAIN A LIGHTER SOUTHERLY WIND ACROSS THE
MARINE AREA. /11

&&

.FIRE WEATHER...ON THE EAST SIDE OF THE BROAD CIRCULATION AROUND THE
ARK-LA-TEX LOW PRESSURE SYSTEM...A LIGHT TO OCCASIONALLY MODERATE SOUTHERLY
FLOW WITHIN THE MIXED LAYER IS FORECAST IN THE NEAR TERM. MOISTURE
LEVELS WILL REMAIN HIGH AS TO SUPPORT SHOWERS AND THUNDERSTORMS. THE
GREATER COVERAGES LOOK TO OCCUR DURING THE DAYTIME HOURS WITH LOWER
COVERAGES AT NIGHT. MOSTLY AVERAGE DAYTIME DISPERSION IS ANTICIPATED
HEADING THROUGH MID WEEK. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  84  72  85 /  30  60  30  70
PENSACOLA   74  85  74  84 /  30  60  40  70
DESTIN      75  85  75  84 /  30  60  40  70
EVERGREEN   70  85  69  85 /  30  70  40  70
WAYNESBORO  71  83  70  85 /  40  70  30  70
CAMDEN      70  85  69  85 /  40  60  50  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 15, 11:05 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1205 PM CDT TUE SEP 15 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1205 PM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS...SOME WITH BRIEF BUT HEAVY RAIN WILL MOVE
FROM SOUTHWEST TO NORTHEAST THROUGH THE AFTERNOON. ISOLATED AMOUNTS
OF 1 TO 2 INCHES POSSIBLE...IF HEAVY RAIN FALLS OVER AREAS THAT HAVE
RECEIVED HEAVY RAIN THE LAST FEW DAYS...SOME LOCALIZED URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE. A LOW RISK FOR A BRIEF
TORNADO OR STRONG WIND GUSTS WILL EXIST WITH ANY STRONGER AND
LONGER-LIVED STORMS THAT DEVELOP.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE RISK FOR HEAVY RAINFALL WILL CONTINUE OVER THE FORECAST AREA
THROUGH LATE WEEK AS A WEAK AREA OF LOW PRESSURE REMAINS WEST OF THE
AREA. AS IN THE PAST FEW DAYS...THE HEAVY RAIN WILL BE RATHER SPOTTY
BUT ENOUGH TO PRODUCE SOME LOCALIZED FLOODING OF LOW PLACES AND POOR
DRAINAGE AREAS BOTH IN THE RURAL SETTING AND URBAN LOCATIONS.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS
FOR SEVERE WEATHER SHOULD NOT BE NECESSARY THROUGH WEDNESDAY.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE IN MOBILE.

In the hours before

Special weather statement, Sep 15, 6:34 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
734 PM CDT TUE SEP 15 2009

ALZ057-058-160115-
BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
734 PM CDT TUE SEP 15 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER AND CRENSHAW
COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 2 MILES NORTHEAST OF WALD TO 3
MILES NORTH OF BRANTLEY...MOVING NORTH AT 20 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 10...GREENVILLE...GLENWOOD...I65 AND AL 185...LUVERNE AND
HONORAVILLE THROUGH 815 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Crenshaw

When
September 15, 7:45 PM CST to 9:30 PM CST
Where
Crenshaw County, 1.45 mi WSW of Rutledge to 1.22 mi ESE of Rutledge
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.723, -86.343

Chicken houses flooded off county Road 77 near Rutledge. Portions of Alabama State Highway 10 near Rutledge closed due to flooding. Some homes were flooded in the Rutledge area.

Thunderstorm Wind, Crenshaw

When
September 15, 7:59 PM CST to 8:00 PM CST
Where
Crenshaw County, 0.59 mi E of Luverne
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.720, -86.260

Two trees down on U.S. Highway 331 between mile markers 62 and 64.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198239, 198233.